A scanning electron and confocal laser microscope investigation of tetracycline-affected human dentine
Because of the well reported dental side-effects of tetracycline administration, the drug should not be administered to children. However, it and its derivatives are often administered over a prolonged period for treatment of acne in young adults. Dental side effects are also noticed in these patients. The aim of this study was to examine with scanning electron microscopy (SEM) and confocal laser scanning microscopy (CLSM) the root dentine of a tooth from a young adult affected by tetracycline therapy. The palatal root of an upper third molar, demonstrating distinct areas of tetracycline staining, was removed from the crown and sectioned longitudinally to produce two samples. The pulp tissue was peeled off the dentine and any remaining non-mineralized tissues were removed with sodium hypochlorite. One sample was prepared for SEM and the other as a ground section which was examined with a CLSM. It was demonstrated by SEM that the mineralizing front of unaffected dentine was of a normal calcospherite appearance; in contrast, the mineralizing front of the tetracycline-affected dentine was devoid of calcospherite formation and many surface defects were apparent. In addition, the number of dentinal tubules associated with the defects was reduced. It was shown by CLSM that tetracycline bands were made up of numerous smaller bands and that peritubular dentine not associated with fluorescent bands had incorporated tetracycline. The CLSM examination of the mineralization front of the affected dentine revealed that fluorescence of dentine was restricted to the peritubular dentine. The results confirm that dentine mineralization is affected by systemic tetracycline therapy and that tetracycline can be incorporated into peritubular dentine after mineralization of the primary dentine matrix.
International Endodontic Journal
Dentistry not elsewhere classified